Back to Journals » International Journal of General Medicine » Volume 10

Clinical characteristics and outcome of toxicity from Amanita mushroom poisoning

Authors Trakulsrichai S, Sriapha C, Tongpoo A, Udomsubpayakul U, Wongvisavakorn S, Srisuma S, Wananukul W

Received 4 May 2017

Accepted for publication 22 August 2017

Published 3 November 2017 Volume 2017:10 Pages 395—400

DOI https://doi.org/10.2147/IJGM.S141111

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Hoa Le

Peer reviewer comments 3

Editor who approved publication: Dr Scott Fraser


Satariya Trakulsrichai,1,2 Charuwan Sriapha,2 Achara Tongpoo,2 Umaporn Udomsubpayakul,3 Sunun Wongvisavakorn,2 Sahaphume Srisuma,2,4 Winai Wananukul2,4

1Department of Emergency Medicine, 2Ramthibodi Poison Center, 3Section for Clinical Epidemiology and Biostatistics, Research Center, 4Department of Medicine, Faculty of Medicine, Ramathibodi Hospital, Mahidol University, Bangkok, Thailand

Objective: To describe and analyze the clinical characteristics and outcome of amatoxin poisoning cases.
Methods: We performed a retrospective cohort study of amatoxin poisoning cases from ­Ramathibodi Poison Center Toxic Exposure Surveillance System, from May 2013 to August 2015.
Results: There were 30 consultations with a total of 55 poisoning cases. Most cases were male and from the north-east region. Hepatitis, acute kidney injury, jaundice, and coagulopathy accounted for 74%, 46.3%, 44.7%, and 52.8% of the cases, respectively. Almost all of the patients were admitted to the hospital, and the median duration of hospital stay was found to be 4 days. Mortality rate was found to be 27.3%. Most patients (73%) received the treatment including multiple-dose activated charcoal (67.5%), intravenous N-acetylcysteine (87.5%), and benzylpenicillin (45%). In 60% of the cases, the treatment was initiated within 24 h after eating mushrooms. Exchange transfusion and liver transplantation were performed in one severe case. However, this patient died eventually. Because intravenous silybinin is not available in Thailand during the study period, 8 patients received oral silymarin instead. All 8 patients had hepatitis and were treated with high dosage of oral silymarin (5 patients with 4.48 g/day, 2 patients with 1.68 g/day, and 1 patient with 1.4 g/day) for a couple of days. One of these patients died as she received treatment very late; she was treated with silymarin at 1.68 g/day dosage. Thus, the fatality in oral silymarin treatment group was 12.5%. We performed the analysis between the dead and survival groups. We found that in hepatitis, initial and maximum serum aspartate transaminase, initial and maximum serum alanine transaminase, and acute kidney injury were significantly different between the two groups.
Conclusion: Amanita mushroom poisoning caused high fatalities. Serum transaminase and creatinine were the factors associated with death. Treatment with oral high dose silymarin should be investigated further as one of the principal therapies in amatoxin poisoning.

Keywords: amatoxin, clinical characteristic, outcome, treatment, silymarin

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]